Advertisement

Intervention Aroostook: 5.25.2021

Intervention Aroostook
Intervention Aroostook
Updated: Jun. 4, 2021 at 8:16 AM EDT
Email This Link
Share on Pinterest
Share on LinkedIn

PRESQUE ISLE, Maine (WAGM) -A report compiled by the University of Maine’s Margaret Chase Smith Policy Center showed that drugs caused 132 overdose deaths in the second quarter of 2020. Maine Attorney General Aaron Frey noted its a 4% increase from the first quarter of last year. But those working in the emergent community say they hope an opioid overdose reversal drug may help save more lives. Its the focus of tonight’s Intervention Aroostook with Shawn Cunningham.

An ambulance rushing an overdosing patient to the hospital. Every second counts in saving lives. With a record number of opioid overdose deaths in Maine, healthcare practitioners say administering medication called NARCAN or nalaxone is a life saver.

John Thyng Medical Practitioner, Northern Light A.R. Gould Hospital

“and the opioid being fentanyl heroin people who have side effects from too much of that such as respiration’s reduced they can’t breathe they lose consciousness it can affect their heart and their brain this medication reverses those side effects.”

Shawn Cunningham NO STANDUP

Thyng says anyone can get access to narcan including over the counter...

“everybody should have access to it you can get it from pharmacies we actually dispense it for free from the emergency department with a state supplied inventory.”

But is that actually a good thing. He says yes. And what about the answer to critics who question if having easy access to narcan, an overdose reverser..in turn prospectively create more overdose incidents in occurring... Thyng says...

“a patient who is in crisis with an opioid use disorder and you give them a chance to get help and to find the ability to beat the disorder or give them that second chance so there is no worsening of a condition I don’t think you make the opioid issue worse...”

Finally he reminds how important it is to seek emergency treatment immediately after administering narcan.

“it will wear off long before the opioid substance wears off in the body so these patients will have recurrence of the side effects so once given the narcan they need to come to the hospital so that we can further give them doses if they need and further care for them.”

Shawn Cunningham, NS 8.

Copyright 2021 WAGM. All rights reserved.